California, 2007

Strong Wind in California, May 21, 2007

May 21, 2007 · NWS HNX · 1 event in 1 county or zone

A marine intrusion caused strong winds to develop across the San Joaquin Valley, and further southeast into the Kern County Desert. A wind gust of 70 mph was measured at Mojave at 1746 PDT on the 21st.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A marine intrusion caused strong winds to develop across the San Joaquin Valley, and further southeast into the Kern County Desert. A wind gust of 70 mph was measured at Mojave at 1746 PDT on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 21, 3:28 PM PST, 32 minutes earlier.

Area forecast discussion, May 21, 3:28 PM PST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
428 PM PDT MON MAY 21 2007

.UPDATED FOR AIR QUALITY ISSUES SECTION

.DISCUSSION...A MARINE AIRMASS IS DEFINITELY MAKING ITS
PRESENCE FELT IN THE SJ VLY THIS AFTN. TEMPS ARE RUNNING
A GOOD 3 TO 5 DEGREES LOWER THAN SUNDAY AFTN AS A RESULT.
NW BREEZES WILL REMAIN GUSTY ON THE WEST SIDE OF THE SJ
VLY THRU THIS EVENING WHILE WEST WINDS BUFFET THE KERN CO
MTNS AND DESERT MOST OF TONIGHT. UPSLOPE WINDS THAT HAVE
GENERATED CUMULUS BUILDUPS OVER THE HIGHER ELEVATIONS OF
THE SIERRA WILL ALSO DIMINISH LATER THIS EVENING.

A WARMING TREND IS LIKELY DURING THE NEXT COUPLE OF DAYS
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE NOSES EASTWARD
FROM THE PACIFIC AND A SURFACE THERMAL TROUGH SETS UP
NEAR THE CA COAST. MARINE AIR MAY TAKE ANOTHER 36 HRS TO
COMPLETELY MIX OUT OF THE SJ VALLEY. BY WEDNESDAY AFTN...
HOWEVER...TEMPS IN MOST SJ VALLEY LOCATIONS...IN ADDITION
TO THE FOOTHILLS AND DESERT...WILL TICKLE THE 90-DEGREE
MARK.

WEDNESDAY APPEARS AS THOUGH IT WILL BE THE WARMEST DAY
OF THE NEXT 7 DAYS. THIS IS A CONTRADICTION TO EARLIER
RUNS OF THE MODELS WHICH SHOWED AN UNRELENTING WARMUP
THRU THE WEEKEND. INSTEAD OF BUILDING THE UPPER LEVEL
RIDGE EASTWARD INTO CA LATER THIS WEEK...THE MODELS INSIST
ON KEEPING THIS RIDGE CENTERED WEST OF 140W. THIS WILL
ALLOW ROOM FOR SHORT WAVES TO DIVE SOUTHEASTWARD FROM THE
GULF OF ALASKA TO THE GREAT BASIN AND BRING REINFORCING
PUSHES OF MARINE AIR TO THE SJ VLY. CONSEQUENTLY...VALLEY
TEMPS WILL BE CLOSER TO SEASONABLE LEVELS IN THE 4 TO 7
DAY PERIOD RATHER THAN MUCH ABOVE NORMAL. ADDITIONALLY...
THE MODELS FORECAST 850 MB TEMPS TO REMAIN BETWEEN 15-19
CELSIUS FROM THURSDAY THROUGH THE WEEKEND...WITH PERHAPS
FURTHER COOLING MONDAY.  MAX AND MIN TEMPS WERE LOWERED
ACCORDINGLY DURING THIS PERIOD. OTHERWISE...OUR WEATHER
PATTERN WILL REMAIN DRY THROUGH DAY 7.

&&

.AVIATION...
LOCALLY GUSTY WINDS OF 20-25 KTS ARE EXPECTED AT THE VALLEY
TERMINALS BEFORE SUBSIDING BETWEEN 3Z AND 5Z. A DRY NORTHWEST FLOW
ALOFT WILL TRANSLATE INTO A CLEAR SKY ACROSS INTERIOR CENTRAL
CALIFORNIA. THE EXCEPTION WILL ANY CUMULUS THAT BUILD UP TUESDAY
AFTERNOON OVER THE SIERRA CREST FROM WHATEVER MOISTURE REMAINS
POOLED OVER THE HIGHER TERRAIN. OTHERWISE...VFR CONDITIONS WILL
PREVAIL OVER THE CENTRAL CALIFORNIA INTERIOR THROUGH 0Z WEDNESDAY.
FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...
THE VALLEY AIR DISTRICT HAS ISSUED A HEALTH CAUTIONARY STATEMENT
FOR THE VALLEY PORTIONS OF FRESNO...KERN...KINGS...MADERA...MERCED
AND TULARE COUNTIES FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
DUE TO BLOWING DUST. STAY INDOORS IF POSSIBLE. AVOID PROLONGED OR
STRENUOUS OUTDOOR PHYSICAL ACTIVITIES TO REDUCE THE EFFECTS OF
UNHEALTHY AIR.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...DURFEE
AVIATION: STACHELSKI/DUDLEY
FIRE WX: DUDLEY

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, May 21, 3:55 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HANFORD CA
455 PM PDT MON MAY 21 2007

CAZ089>092-220600-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
455 PM PDT MON MAY 21 2007

...POOR AIR QUALITY DUE TO BLOWING DUST IN THE CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY...

STRONG WINDS THIS AFTERNOON HAVE RAISED AREAS OF BLOWING DUST IN
THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. THIS HAS RESULTED IN
POOR AIR QUALITY.

THE VALLEY AIR DISTRICT HAS ALSO ISSUED A HEALTH CAUTIONARY
STATEMENT FOR THE VALLEY PORTIONS OF FRESNO...KERN...KINGS...
MADERA...MERCED AND TULARE COUNTIES THROUGH 11 PM THIS EVENING.

STAY INDOORS IF POSSIBLE. AVOID PROLONGED OR STRENUOUS OUTDOOR
PHYSICAL ACTIVITIES TO REDUCE THE EFFECTS OF UNHEALTHY AIR.

SANGER

WEATHER.GOV/HANFORD

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Se Kern Cty Desert

When
May 21, 4:00 PM PST to 5:30 PM PST
Where
Se Kern Cty Desert forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37407.